Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 3, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Aug 1, 2022, 12:46 PM PDT for Kern County, California. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2022, 12:46 PM PDT (19:46 UTC)
- Expired
- Aug 1, 2022, 2:24 PM PDT
- In force
- 98 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
The radar
The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.8 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 760 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 12:42 PM PDT, 4 minutes earlier.
Area forecast discussion, Aug 1, 12:42 PM PDT, 4 minutes before
Area Forecast Discussion National Weather Service Hanford CA 1242 PM PDT Mon Aug 1 2022 .SYNOPSIS...Monsoonal moisture will continue to push into the area resulting in shower and thunderstorm chances over the Sierra Nevada each afternoon and early evening this week. Temperatures will remain near to slightly above climatological averages. && .DISCUSSION... Plenty of mid-level moisture remains, as satellite images shows mid-level and high clouds over much of the region, generally north of Kern County. Current radar shows moderate showers building in the West Side Hills in far SW Merced County and NW Fresno County, including near Pacheco Pass. Some showers are also possible in portions of the San Joaquin Valley into the Sierra Nevada foothills and remainder of the West Side Hills through this evening. Also, there are some cloud buildups and some showers and thunderstorms developing over the mountain and desert areas in Kern County, where skies were earlier mostly clear. Additional showers and thunderstorms will likely develop over the desert and higher terrain later this afternoon into the evening. Flow aloft is turning towards the southwest, which usually signals a drying trend. Although, it might take some time before the threat of showers/thunderstorms shifts more to the Sierra Nevada high country, as the moisture is now interacting with an upper-level low off the Central CA coast. Some mid-level and upper-level moisture is also now moving into Southern CA and Kern County, which is associated with Tropical Storm Frank that is currently several hundred miles off the coast of the southern tip of Baja California. By Tuesday, a further decrease in storm coverage is likely; however, showers and thunderstorms could redevelop during the afternoon and evening towards the Sierra Nevada crest. Little change in the pattern is anticipated for Wednesday, so we will at least have a brief break for most areas until then. However, upper-level high pressure will remain the dominant feature over our region. For Thursday until the weekend, In addition, Tropical Storm Frank is forecast to continue its track north-northwestward over the eastern Pacific Ocean. Most of the moisture is expected to remain offshore as the remnants continue moving north-northwestward. The threat for showers and thunderstorms will also occur on Friday through the weekend, though mainly over the higher elevations of the Sierra Nevada. Otherwise, seasonably warm temperatures will continue over the next several days with increased humidity at times throughout the region. && .AVIATION...Areas of mountain obscuring IFR conditions in and near thunderstorms across the Sierra Nevada, adjacent foothills, and Kern County mountains through 06Z Tuesday. Otherwise, VFR conditions will prevail elsewhere across central CA for the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information an/or to provide feedback. && .HNX WATCHES/WARNINGS/ADVISORIES... None. && Public/Aviation/Fire Wx...BSO PIO/IDSS..................DS weather.gov/hanford
In the hours before
Special weather statement, Aug 1, 12:29 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1229 PM PDT Mon Aug 1 2022
CAZ334-338-012015-
Mojave Desert Slopes CA-Tehachapi CA-
1229 PM PDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of central Kern County
through 115 PM PDT...
At 1228 PM PDT, Doppler radar was tracking a strong thunderstorm over
Tehachapi, or 32 miles northwest of Lancaster, moving northeast at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tehachapi, Golden Hills and Water Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3504 11843 3507 11852 3526 11849 3521 11827
TIME...MOT...LOC 1928Z 204DEG 12KT 3512 11843
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DASThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:14 PM PDT | Areal Flood Advisory | HNX | Kern | 74 min |
| Aug 1, 12:29 PM PDT | Special Weather Statement | HNX | Kern | 46 min |
| Aug 1, 1:40 PM PDT | Flash Flood Warning | HNX | Kern | 3 hr |
| Aug 1, 2:06 PM PDT | Areal Flood Advisory | HNX | Kern | 2 hr |
| Aug 1, 2:32 PM PDT | Areal Flood Advisory | HNX | Kern | 73 min |
| Aug 1, 2:47 PM PDT | Special Weather Statement | HNX | 28 min | |
| Aug 1, 3:21 PM PDT | Special Weather Statement | HNX | 39 min | |
| Aug 1, 3:55 PM PDT | Special Weather Statement | HNX | 50 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.